Nebraska, 2015

Damaging Wind in Nebraska, September 15, 2015

September 15, 2015 · NWS GID · 1 event in 1 county or zone

Some wind damage occurred in Lexington on this Tuesday afternoon. Early in the afternoon, scattered showers developed over northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Some wind damage occurred in Lexington on this Tuesday afternoon. Early in the afternoon, scattered showers developed over northwest Kansas. They expanded into portions of south central Nebraska as the afternoon progressed, becoming a northeast-southwest oriented line. Some of the showers intensified into what appeared to be weak thunderstorms. The storm that produced the damage in Lexington was a small storm that formed over northern Gosper County around 3:45 p.m. CST, just ahead of the line. This storm crossed the border into Dawson County and produced the damage around 4:10 p.m. CST, not long after it formed. Some large tree limbs were snapped off, resulting in power outages. One tree was uprooted at Greenwood Cemetery.

South central Nebraska was in the warm sector of low pressure located along the Montana-North Dakota border. The circulation around this low had forced the lee-side trough eastward into central South Dakota, Nebraska, and western Kansas. These showers and storms formed along this trough. In the upper-levels, southwest flow was over the Central Plains, with a trough along the Pacific Northwest Coast and a ridge over the eastern United States. The band main of Westerlies was over the west. Winds aloft over the Central Plains were fairly weak. Just before the storm moved through, the temperature at the Lexington airport was in the middle 90s with dewpoints in the 50s. Despite steep mid-levels lapse rates, the deeply mixed boundary layer limited MLCAPE to just under 1000 J/kg. Deep layer shear was marginal, approaching 30 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 15, 2:39 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 15, 2:39 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
339 PM CDT TUE SEP 15 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 338 PM CDT TUE SEP 15 2015

12Z UPPER AIR OBS AND MORE RECENT SATELLITE IMAGERY SHOW CONTINUED
SOUTHWESTERLY FLOW ALOFT ACROSS THE PLAINS...SET UP BETWEEN
RIDGING EXTENDING FROM THE SERN CONUS INTO THE GREAT LAKES AND A
TROUGH ALONG THE WEST COAST. AT THE SFC...LOW PRESSURE SITS OVER
WRN PORTIONS OF ND...WITH A SOUTHWARD EXTENDING TROUGH AXIS
RUNNING THROUGH WEST- CENTRAL NEB INTO WRN KS/OK. BETWEEN A
TIGHTENED PRESSURE GRADIENT ACROSS THE REGION AND INCREASED MIXING
TAPPING INTO STRONGER WINDS ALOFT...AS EXPECTED ITS BEEN A WINDY
AFTERNOON...WITH SOUTHERLY SUSTAINED SPEEDS GENERALLY IN THE 20 TO
25 MPH RANGE...WITH GUSTS AT TIMES AROUND 35 MPH. THANKS TO THIS
SFC TROUGH...THERE IS A MORE SWRLY COMPONENT TO THE WINDS ACROSS
MAINLY THE WRN HALF OF THE CWA...ALLOWING FOR BETTER MIXING AND A
GREATER DECREASE IN DPTS THIS AFTERNOON...WITH 3 PM DPTS IN THE
LOWER/MID 40S TO LOWER 50S. THIS AREA AND POINTS WEST...SPC MESO
PAGE HAS SHOWN THAT STEEP LOWER LEVEL LAPSE RATES HAVE DEVELOPED.
STARTING TO SEE SOME SCATTERED PRECIP JUST OFF TO THE WEST OF THE
CWA IN THAT AREA...AIDED BY CONVERGENCE ASSOCIATED WITH THAT SFC
TROUGH.

AS WE GET INTO THE REST OF THE AFTERNOON/EVENING/OVERNIGHT
HOURS...MAIN CONCERN WILL LIE WITH PRECIPITATION CHANCES. WRN
PORTIONS OF THE CWA REMAIN IN THE SPC DAY 1 MARGINAL RISK
AREA...MAINLY FOR LATE THIS AFTERNOON/EVENING. MESO PAGE IS
SHOWING MLCAPE VALUES UPWARDS OF 500 J/KG AND SHEAR ALSO ON THE
WEAKER SIDE...EXPECTING ANY THUNDERSTORM DEVELOPMENT TO BE ON THE
ISLD/SCT SIDE...BUT IF A STRONGER STORM GETS GOING...WITH THE
DEEPER MIXED LOWER LEVELS WIND GUSTS UPWARDS OF 60 MPH NOT OUT OF
THE QUESTION. EVEN THOUGH THE DAYTIME HEATING WILL
DISAPPEAR...CANT RULE OUT AT LEAST A FEW THUNDERSTORMS LINGERING
ON INTO THE OVERNIGHT HOURS...AS MODELS REMAIN IN GOOD AGREEMENT
SHOWING A HEFTY 50ISH KT LLJ DEVELOPING ACROSS THE REGION. KEPT 20
POPS IN PLACE CWA-WIDE.

KEPT THE FORECAST THROUGH THE DAYTIME HOURS TOMORROW DRY...WITH
ANY ACTIVITY THAT DOES DEVELOP TONIGHT EXPECTED TO SHIFT OFF TO
THE NORTHEAST BY SUNRISE. LITTLE CHANGE IN THE OVERALL UPPER LEVEL
PATTERN...REMAINING SWRLY. LOOKS TO BE ANOTHER BREEZY DAY...ESP
FOR THE ERN HALF OF THE CWA...WITH SFC TROUGH AXIS CONTINUING TO
LIE THROUGH WRN NEB/KS. TEMPS AGAIN EXPECTED TO CLIMB INTO THE 90S
FOR MOST OF THE CWA.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 338 PM CDT TUE SEP 15 2015

BY THE BEGINNING OF THE LONG TERM PERIOD...THE UPPER LEVEL RIDGE
AXIS WILL BE MUCH FURTHER EAST ACROSS THE EASTERN COAST...WHILE A
DEEPENING UPPER LEVEL WAVE IS MOVING ONSHORE FROM THE PACIFIC
NORTHWEST. AS SUCH...THE CENTRAL PLAINS REMAIN ON THE CUSP OF
SOUTHWEST TO NORTHEAST FLOW AT LEAST THROUGH THE END OF THE WEEK.

AS THE UPPER LEVEL WAVE PUSHES EASTWARD...A SPOKE OF ENERGY WILL
SURGE NORTHWARD KICKING A SURFACE LOW NORTH OF THE CENTRAL
PLAINS...AND DRAGGING A COLD FRONT THROUGH THE REGION ON THURSDAY.
THIS FRONT WILL LINGER AROUND THE REGION INTO FRIDAY...AS THE MAIN
WAVE SLIDES THROUGH. AS THE MAIN WAVE MOVES THROUGH THE
REGION...EXPECT AN INCREASE IN CHANCES FOR SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT AND FRIDAY. HIGHS WILL VARY
CONSIDERABLY THURSDAY AND FRIDAY. HIGHS NEAR THE MID 80S TO LOW
90S ON THURSDAY AND JUST 70S ON FRIDAY.

ONCE WE KICK THE UPPER LEVEL WAVE OUT OF THE REGION EARLY IN THE
WEEKEND...WE RETURN TO NEAR ZONAL FLOW THROUGHOUT THE REMAINDER OF
THE LONG TERM PERIODS. THIS WILL RESULT IN SEASONABLE HIGHS IN THE
70S TO 80S AND ON AND OFF CHANCES FOR PRECIPITATION.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1246 PM CDT TUE SEP 15 2015

PRIMARY FORECAST CONCERN THROUGH THIS TAF PERIOD LIES WITH
WINDS...AS VFR CONDITIONS ARE EXPECTED. A TIGHTENED SURFACE
PRESSURE GRADIENT ACROSS THE REGION ALONG WITH INCREASED MIXING
POTENTIAL INTO STRONGER WINDS ALOFT WILL KEEP WINDS GUSTY THIS
AFTERNOON...REMAINING SOUTHERLY BUT WITH SUSTAINED SPEEDS PEAKING
NEAR 25 MPH AND STRONGER GUSTS. EVEN INTO THIS
EVENING/OVERNIGHT...WHILE SPEEDS MIGHT LIGHTEN UP A BIT...STILL
GOING TO BE GUSTY...BEFORE PICKING BACK UP AGAIN POST SUNRISE
TOMORROW. AT LEAST WIND DIRECTION WILL REMAIN OUT OF THE SOUTH.
ALSO A CONCERN THIS EVENING/OVERNIGHT WILL BE WITH LLWS. EVEN WITH
THE GUSTY WINDS EXPECTED...MODELS IN GOOD AGREEMENT SHOWING THE
CORRIDOR OF A HEFTY 50-ISH KT LLJ ACROSS THE REGION. THERE IS THE
POTENTIAL FOR A FEW SCATTERED SHOWERS/THUNDERSTORMS THIS
EVENING/TONIGHT...BUT MODELS ARENT IN THE BEST OF AGREEMENT WITH
WHAT AREAS MAY BE AFFECTED...SO KEPT ANY MENTION OUT OF THE TAF
FOR NOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ADP
LONG TERM...SALTZMAN
AVIATION...ADP
Hazardous weather outlook, Sep 15, 3:09 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
409 PM CDT TUE SEP 15 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
409 PM CDT TUE SEP 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THE CHANCE FOR THUNDERSTORMS REMAINS IN THE FORECAST THROUGH
TONIGHT FOR THE ENTIRE OUTLOOK AREA. LATE THIS AFTERNOON AND
EVENING...THERE REMAINS THE POTENTIAL FOR A FEW STRONG TO
MARGINALLY SEVERE THUNDERSTORMS...MAINLY WEST OF A LINE FROM
GREELEY TO KEARNEY NEBRASKA TO PHILLIPSBURG KANSAS. WIND GUSTS
NEAR 60 MPH WOULD BE THE PRIMARY HAZARD.

LATE THIS AFTERNOON ACROSS NORTH CENTRAL KANSAS...STRONG
SOUTHERLY WINDS WILL CONTINUE...WITH SUSTAINED SPEEDS NEAR 30 MPH
AND OCCASIONAL GUSTS BETWEEN 40 AND 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA
THURSDAY NIGHT INTO FRIDAY...AND AGAIN SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
ON AN ISOLATED BASIS...MAINLY FOR LOCATIONS WEST OF A LINE FROM
GREELEY TO KEARNEY NEBRASKA TO PHILLIPSBURG KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 15, 3:57 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
457 PM CDT TUE SEP 15 2015

NEZ060-072-152245-
GOSPER NE-DAWSON NE-
457 PM CDT TUE SEP 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWSON AND
NORTHWESTERN GOSPER COUNTIES UNTIL 545 PM CDT...

AT 455 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF JOHNSON
LAKE TO 12 MILES NORTHWEST OF CAMBRIDGE...AND MOVING NORTHEAST AT 45
MPH.

WIND GUSTS UP TO AROUND 40 MPH OR SLIGHTLY HIGHER WILL BE POSSIBLE
WITH THESE STORMS AS THEY TRACK ACROSS PORTIONS OF DAWSON AND GOSPER
COUNTIES.

LOCATIONS POTENTIALLY IMPACTED INCLUDE...
LEXINGTON...COZAD...EDDYVILLE...JOHNSON LAKE AND FARNAM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 216 AND 234.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4073 10022 4104 10000 4105 9955 4051 9998
      4070 9998 4070 10022
TIME...MOT...LOC 2155Z 225DEG 39KT 4068 10005 4040 10035

PFANNKUCH

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
September 15, 4:09 PM CST to 4:10 PM CST
Where
Dawson County, Lexington to 1 mi NNE of Lexington
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.780, -99.730

Wind gusts estimated to be near 60 MPH resulted in tree damage in the area, with some limbs upwards of 6 to 8 inches in diameter. Power outages were reported in Lexington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599580.